Foods That Cause Constipation
The following foods tend to cause constipation:
- Dry foods, like crackers and morning cereals, if eaten with insufficient fluid
- Low-fiber foods, like cheese, meat, eggs, chocolate, cakes, ice cream and other sweets, white bread or pasta, white rice, mashed and fried potatoes, chips, fast food, pre-prepared (instant) foods, fast foods in general
- Alcohol (except red wine), low-fiber drinks with glucose (soda, fruit juice), energy drinks containing caffeine or taurine
- Citrus fruits with lot of connective tissue, like oranges or grapefruit, if eaten in excess
- Nuts, like peanuts, and seeds
The following foods may be constipating for some:
- Commercial foods, sweetened by sorbitol, xylitol, maltitol, mannitol, erythritol, known as ‘polyols’, typically found in ‘low calorie foods’ or ‘diet soda’.
- Green, unripe bananas or, for some, even ripe ones
- Potatoes, in all forms
- Applesauce, for infants
- Kefir cultured milk (KCM), fermented for 36-48 hours
Summary About Foods That Constipate
Rather than foods themselves, they are eating habits that can lead to constipation. Chocolate by itself is not constipating, but when eaten in excess, it may be. Starvation, fasting, skipping meals or heaving meals at unusual times, like at night, can result in constipation.
It has not been proven that foods rich in calcium would cause constipation.
Certain foods, like milk, can be constipating for some but causing diarrhea in others. People diagnosed with irritable bowel syndrome (IBS) may experience constipation after certain foods without any apparent reason. Foods to avoid in IBS.
Lack of fluid, exercise, rest and peace, postponing bowel movements, diseases and certain medications are other causes of constipation.
Does Calcium Cause Constipation?
It has not been scientifically proven that either dietary calcium or calcium supplements would cause constipation. However, some people complain about constipation after eating dairy products (which are high in calcium), taking calcium supplements or other medications containing calcium.
On the other hand, elevated level of calcium in the blood serum (hypercalcemia) does cause constipation (1).
Constipation as a Side Effect of Calcium Containing Medications
The following calcium containing medications mention constipation as a possible side effect:
- Calcium supplements, like calcium carbonate or citrate (oral), or calcium chloride (intravenous)
- Acid lowering drugs (tums): calcium carbonate
Hypercalcemia can cause dehydration and decreased contractions of the gut muscles both of which can result in constipation (2). Medications that do not contain calcium, but can cause hypercalcemia, if overdosed (1):
- Vitamin D
- Vitamin A
- Parathormone (PTH)
- Lithium, used in treatment of manic/depressive (bipolar) disorder
- Theophylline, used in treatment of asthma and COPD (bronchitis and emphysema)
- Thiazide diuretics
Is Constipation Caused by Foods Rich in Calcium?
1. Dairy Products
Milk or yogurt can be constipating for some, especially for children, and when taken in large quantities (3). It can cause lose stools in others, especially those with lactose intolerance. Some people take yogurt to prevent constipation… Rarely, consumption of large quantities of milk and acid lowering drugs containing calcium carbonate or baking soda can lead to milk alkali syndrome with hypercalcemia, kidney pain, excessive urination, fatigue and constipation (4).
Cheese can be constipating due to its lack of dietary fiber and low water content, rather than due to its calcium content.
Kefir cultured milk (KCM), fermented for 36-48 hours may be constipating.
2. Other Foods Rich in Calcium
Examples of foods rich in calcium (5):
- Sardines, tinned, if eaten with bones
- Tofu, soybean
Except tofu, none of above foods is known to cause constipation. It is soybean protein in tofu rather than calcium that may cause constipation.
Dietary calcium and calcium supplements may cause constipation in some people, but not in all. Hypercalcemia from any cause, including overdose of calcium supplements (more likely intravenous than oral), can cause constipation.
Article reviewed by Dr. Greg. Last updated on September 9, 2012